Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Columbia, SC

June 16, 2018Burke County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 16, 2018, 5:59 PM EDT for Burke County, Richmond County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 5:59 PM EDT (21:59 UTC)
Expired
Jun 16, 2018, 6:30 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, GA, Richmond County, GA

The radar

The Robins AFB radar (KJGX), 124 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:19 PM EDTTSTM WND DMG7 Sse Keysville, GABURKE COUNTY DISPATCH REPORTED TREES DOWN ON QUAKER ROAD PAST TAYLOR ROAD. ALSO REPORTS OF HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS52 KCAE 162159
SVRCAE
GAC033-245-162230-
/O.NEW.KCAE.SV.W.0063.180616T2159Z-180616T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
559 PM EDT SAT JUN 16 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Burke County in east central Georgia...
  Southwestern Richmond County in east central Georgia...

* Until 630 PM EDT.

* At 558 PM EDT, a severe thunderstorm was located near Hephzibah, or
  8 miles northwest of Waynesboro, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro, Hephzibah, Blythe and Keysville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3315 8227 3323 8223 3324 8224 3326 8225
      3327 8228 3336 8224 3326 8196 3309 8202
TIME...MOT...LOC 2158Z 105DEG 12KT 3320 8208 

HAIL...1.00IN
WIND...60MPH
 
$$

RC
1 follow-up statement
084 
WWUS52 KCAE 162214
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
614 PM EDT SAT JUN 16 2018

GAC033-245-162230-
/O.CON.KCAE.SV.W.0063.000000T0000Z-180616T2230Z/
Burke GA-Richmond GA-
614 PM EDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN BURKE AND SOUTHWESTERN RICHMOND COUNTIES...

At 614 PM EDT, a severe thunderstorm was located near Hephzibah, or
12 miles northwest of Waynesboro, moving northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hephzibah, Blythe and Keysville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3327 8202 3311 8211 3315 8227 3323 8223
      3324 8224 3326 8225 3327 8228 3336 8224
      3330 8207
TIME...MOT...LOC 2214Z 113DEG 9KT 3323 8215 

HAIL...1.00IN
WIND...60MPH
 
$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:49 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 16, 5:49 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
549 PM EDT Sat Jun 16 2018

.SYNOPSIS...
Weak frontal boundary will dissipate over the CSRA overnight.
High pressure and a building upper level ridge will control the
region for Sunday into late next week. This scenario will keep
chances of mainly afternoon and evening thunderstorms in the
forecast with rising temperatures through late next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
The late afternoon hours are progressing pretty much as
expected. Best coverage of showers and thunderstorms has been in
the CSRA, with much more widely scattered coverage elsewhere.
This trend should continue for the remainder of the late
afternoon and early evening, with the usual but gradual decrease
in coverage after sunset. Still can't rule out an isolated wind
damage report with convection this evening as DCAPES continue
above 1000 J/Kg due to some dry air at mid levels. Little change
to previous forecast.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
Upper level ridge will be centered west of the forecast area on
Sunday. Surface high pressure over the western Atlantic will
continue ridging into the southeastern states. Moderate to strong
instability to develop in the afternoon...so scattered diurnal
convection expected, especially across the CSRA and southern
Midlands. Could also see convection develop along a sea breeze
front as it moves into the eastern Midlands. We have pops in the
20 to 30 percent range during the afternoon and early evening.

The upper level ridge will be centered over the area on Monday
and may result in fewer afternoon and evening thunderstorms.
Models indicated slightly weaker instability with warmer
temperatures aloft. We kept slight chance pops across the
forecast area. Afternoon highs in the low to mid 90s on Sunday
will warm to the mid and even some upper 90s for Monday.
Nighttime lows will be in the low to mid 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The upper level ridge over the region Tuesday should limit
convection with model soundings indicating mid level cap and
weak instability. Warming temperatures with max temps in the mid
to upper 90s. Could see a few locations hit the century mark.
We could have Heat Advisory concerns Tuesday through Thursday
with heat indices approaching 110F.  The upper ridge center
shifts to Florida and the Gulf coast region mid to late next
week as an upper trough crosses the northeastern states. The GFS
brings a backdoor into the region Thursday and Friday while the
ECMWF holds the front north of our area. At any rate, both
models indicate increasing moisture and moderate instability for
the end of next week. Afternoon highs are expected to be in the
low to mid 90s Friday and Saturday with lows continuing in the
70s.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Predominantly VFR conditions with scattered diurnal convection.

Convection has cleared the AGS/DNL areas, so thunder has been
removed for the time being. We will keep and eye on convection
in Burke County to see if it tries to sneak westward along the
river, but current thinking is that it will stay far enough away
from those terminals to cause significant problems.

Convection chances for OGB/CAE/CUB for the reminder of the
evening are hovering around 20 percent, which is too low to
introduce into the TAFs.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog and mainly afternoon and evening
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 16, 4:39 AM EDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
439 AM EDT Sat Jun 16 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
439 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms possible late this afternoon and
evening. The main threat will be damaging wind. Large hail is also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 3:20 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     1 NNE AUGUSTA           33.47N 81.98W
06/16/2018                   RICHMOND           GA   911 CALL CENTER

            TREE REPORTED DOWN IN ROADWAY ON WALTON WAY.
            TIME ESTIMATED BY RADAR.

&&

DA
Local storm report, Jun 16, 3:24 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             2 ENE AUGUSTA           33.46N 81.96W
06/16/2018  E0.88 INCH       RICHMOND           GA   911 CALL CENTER

            RICHMOND COUNTY DISPATCH REPORTED
            DIME-TO-NICKEL SIZE HAIL. 4 TRAFFIC LIGHTS
            ARE ALSO OUT AROUND THE CITY DUE TO WINDS
            FROM THUNDERSTORM ACTIVITY. TIME ESTIMATED
            BY RADAR.

&&

DA
Local storm report, Jun 16, 3:26 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
326 PM EDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND GST     2 WNW AUGUSTA           33.47N 82.04W
06/16/2018  M56 MPH          RICHMOND           GA   ASOS

            DANIEL FIELD AIRPORT (KDNL) ASOS REPORTED
            PEAK WIND OF 49 KNOTS (56 MPH).

&&

DA
Special weather statement, Jun 16, 5:04 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
504 PM EDT SAT JUN 16 2018

GAZ077-162145-
Burke GA-
504 PM EDT SAT JUN 16 2018

...Strong Thunderstorms Will Impact Portions of central Burke County
Until 545 PM EDT....

At 503 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Sardis to near
Perkins, moving northwest at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of these storms include...
Waynesboro, Sardis and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3293 8179 3293 8181 3295 8182 3294 8183
      3295 8186 3292 8196 3292 8205 3306 8222
      3310 8184 3301 8162 3300 8162 3291 8176
TIME...MOT...LOC 2103Z 118DEG 17KT 3292 8175 3292 8189

RC
Special weather statement, Jun 16, 5:21 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
521 PM EDT SAT JUN 16 2018

SCZ031-038-162200-
Clarendon SC-Sumter SC-
521 PM EDT SAT JUN 16 2018

...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon and east central Sumter Counties Until 600 PM EDT....

At 521 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Sardis, or 15 miles west of
Lake City, moving west at 15 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Turbeville, Mayesville and Shiloh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 95 between mile markers 130 and 144.

LAT...LON 3381 8019 3400 8022 3400 8019 3396 8018
      3395 8017 3400 8008 3401 7991 3398 7990
      3395 7998 3388 7994 3389 7988 3388 7988
TIME...MOT...LOC 2121Z 077DEG 13KT 3395 8000

RC
Special weather statement, Jun 16, 5:50 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT SAT JUN 16 2018

GAZ065-077-162230-
Burke GA-Richmond GA-
550 PM EDT SAT JUN 16 2018

...Strong Thunderstorms Will Impact Portions of Burke and south
central Richmond Counties Until 630 PM EDT....

At 549 PM EDT...National Weather Service doppler radar indicated
several strong thunderstorms over Burke County, moving northwest at
30 mph.

  HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
           localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Waynesboro, Hephzibah, Sardis, Midville, Blythe, Keysville, Girard,
Vidette and Colemans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3283 8231 3293 8227 3308 8229 3322 8223
      3327 8227 3333 8210 3324 8184 3321 8179
      3322 8177 3317 8177 3313 8173 3296 8168
      3291 8176 3295 8186 3292 8196 3292 8208
      3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2149Z 140DEG 27KT 3309 8196

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:32 PM EDTSpecial Weather StatementCAERichmond28 min
Jun 16, 2:15 PM EDTSevere Thunderstorm WarningCAERichmond45 min
Jun 16, 2:40 PM EDTSpecial Weather StatementCAEMcDuffie20 min
Jun 16, 3:03 PM EDTSpecial Weather StatementCAEMcDuffie27 min
Jun 16, 5:04 PM EDTSpecial Weather StatementCAEBurke41 min
Jun 16, 5:50 PM EDTSpecial Weather StatementCAEBurke40 min
Jun 16, 6:31 PM EDTSpecial Weather StatementCAERichmond29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.